Oregon, 2013

Tornado in Oregon, June 13, 2013

June 13, 2013 · NWS PQR · 1 event in 1 county or zone

A cool area of low pressure moved across Western Oregon producing several funnel clouds and one confirmed tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A cool area of low pressure moved across Western Oregon producing several funnel clouds and one confirmed tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 13, 1:48 PM PST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 13, 1:48 PM PST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
248 PM PDT THU JUN 13 2013

.SYNOPSIS...AN UPPER LOW THAT WAS OVER OREGON THU AFTERNOON WILL
MOVE E INTO THE ROCKIES FRI. A WEAK RIDGE OF HIGH PRES WILL BUILD
OVER THE PACIFIC NW FRI...AS A DEEP TROUGH OF LOW PRES DIGS IN
OFFSHORE FOR THE WEEKEND. THE LOW WILL SLOWLY APPROACH THE COAST
EARLY NEXT WEEK...FINALLY MOVING ACROSS OREGON MIDWEEK.

&&

.SHORT TERM...UPPER LEVEL TROUGH IN WATER VAPOR PICTURES WAS
CROSSING THE WILLAMETTE VALLEY EARLY THU AFTERNOON...WITH RADAR
SHOWING MOST OF THE SHOWER ACTIVITY AHEAD OF THE TROUGH. AS THIS
FEATURE PUSHES E IN THE AFTERNOON EXPECT TO SEE SHOWER ACTIVITY
DIMINISH. SOME THREAT OF SHOWERS WILL PERSIST TONIGHT AS THE UPPER
LOW MOVES OFF TO THE E...BUT THE SHOWERS ARE EXPECTED TO BECOME A
LITTLE MORE TIED TO THE TERRAIN WITH THE LOSS OF DIURNAL HEATING AND
EXIT OF THE LOW.

MODELS SHOW A WEAK RIDGE TRANSITING THE AREA FRI...BUT GFS AND ECMWF
PERSIST IN SHOWING SOME PRECIPITATION OVER THE NW CORNER OF THE
FORECAST AREA THROUGHOUT THE DAY. SOME LOW LEVEL MOISTURE REMAINS...
AND NAM AND GFS BOTH HINT AT SOME LOW LEVEL ISENTROPIC LIFT AROUND
290K...SO WILL KEEP A SLIGHT CHANCE FOR SOME SHOWERS IN THAT AREA
THROUGH MIDDAY FRI. OTHERWISE...FRI AND SAT WILL BE MARKED BY
WARMING TEMPS. WITH SOUTHERLY FLOW DEVELOPING ALOFT AHEAD OF THE LOW
DIGGING IN OFFSHORE...WILL SEE A SMALL THREAT FOR CONVECTION DEVELOP
SAT NIGHT...WITH A BETTER CHANCE SUN. IT ALSO LOOKS LIKE A SW MARINE
PUSH ENSUES SAT NIGHT AND SUN...RESULTING IN COOLER TEMPS BEGINNING
TO COOL AGAIN SUN AND SOME MARINE CLOUDS PUSHING INLAND.

.LONG TERM...MODELS START OFF THE EXTENDED PERIOD...SUN NIGHT...IN
GOOD AGREEMENT SHOWING A DEEP CUTOFF LOW ABOUT 270 NM OFFSHORE.
INITIALLY IN THE SOUTHERLY FLOW ALOFT AHEAD OF THIS LOW THERE IS
SOME THREAT FOR CONVECTION...MAINLY OVER THE CASCADES. AS THE LOW
SLOWLY APPROACHES LATE SUN NIGHT AND MON FLOW AT MOST LEVELS TURNS
SW...ALLOWING DEEPER MOISTURE TO SPREAD IN ALONG WITH MARINE AIR.
SIMILAR TO THIS WEEKS LOW...AS NEXT WEEKS LOW APPROACHES AND MOVES
ACROSS WE WILL SEE COOLER THAN NORMAL TEMPS AND CHANCES FOR SHOWERS
THAT SHOULD PEAK TUE TO WED WITH THE CROSSING OF THE UPPER LOW.
&&

.AVIATION...WIDESPREAD SHOWERS CONTINUE THIS AFTERNOON AS AN UPPER
LEVEL LOW PUSHES THROUGH THE REGION. THE PREDOMINANT FLIGHT CAT IS
VFR...ALTHOUGH A FEW POCKET OF MVFR REMAIN. EXPECT MOSTLY VFR
THROUGH THE REST OF THE DAY AS SHOWER ACTIVITY BEGINS TO DIMINISH.
MVFR CIGS SHOULD PUSH BACK INTO THE COAST LATER THIS EVENING AS NW
ONSHORE FLOW CONTINUES. INLAND SITES SHOULD REMAIN VFR THROUGH THE
EVENING...BUT MVFR CIGS SHOULD SPREAD INTO MOST LOCATIONS OVERNIGHT.
CONDITIONS SHOULD IMPROVE TO VFR BY 18Z TOMORROW AS THE FLOW TURNS
NORTHERLY.

KPDX AND APPROACHES...SHOWER ACTIVITY WILL DIMINISH THIS
AFTERNOON. EXPECT MOSTLY VFR CONDITIONS THROUGH THIS EVENING. MVFR
CIGS WILL LIKELY SPREAD IN OVERNIGHT BETWEEN 09Z AND 12Z. VFR
SHOULD REDEVELOP BY 18Z TOMORROW MORNING. PYLE

&&

.MARINE...A LOW PRESSURE SYSTEM PUSHED INLAND TODAY AND A BRIEF
PERIOD OF HIGH PRESSURE WILL BUILD OVER THE WATERS TONIGHT AND
TOMORROW. EXPECT BENIGN CONDITIONS TO CONTINUE FOR THE NEXT FEW
DAYS. LIGHT NW WINDS TONIGHT WILL TURN NORTHERLY TOMORROW AS A
THERMALLY INDUCED LOW PRESSURE BUILDS OVER N CALIFORNIA. WINDS MAY
GUST TO 20 KT AT TIMES OVER THE CENTRAL OR WATERS TOMORROW
AFTERNOON AND EVENING. SEAS WILL SLOWLY DIMINISH
TONIGHT...DROPPING BELOW 5 FT BY TOMORROW MORNING.

ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE WATERS THIS WEEKEND
AND REMAIN NEARLY STATIONARY THROUGH THE FIRST HALF OF NEXT WEEK.
DO NOT EXPECT ANY SIGNIFICANT IMPACTS FROM THIS SYSTEM. WINDS WILL
SHIFT FROM LIGHT NORTHERLY TO LIGHT SOUTHERLY LATE SATURDAY OR
SUNDAY AS THE LOW PRESSURE NEARS THE WATERS. PYLE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...NONE.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jun 13, 4:50 AM PST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
550 AM PDT THU JUN 13 2013

ORZ001>014-WAZ019>023-039-040-141600-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
550 AM PDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 13, 4:08 PM PST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
508 PM PDT THU JUN 13 2013

ORZ003>008-WAZ020-022-039-140815-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...DALLAS...EUGENE...CORVALLIS...ALBANY...FRANCES...
RYDERWOOD...LONGVIEW...KELSO...CASTLE ROCK...VANCOUVER...
BATTLE GROUND...WASHOUGAL
508 PM PDT THU JUN 13 2013

ISOLATED STRONG SHOWERS HAVE MOVED INTO THE COAST RANGE...WILLAMETTE
VALLEY...AND INTERIOR OF SOUTHWEST WASHINGTON. SOME OF THE SHOWERS
WERE QUITE ACTIVE. A TORNADO WAS REPORTED IN MCMINNIVLLE EARLIER
THIS AFTERNOON. THERE IS ALSO A REPORT OF A FUNNEL CLOUD IN
HILLSBORO. CONDITIONS FOR FURTHER FUNNEL CLOUD DEVELOPMENT SHOULD
END BY 7 PM.

The radar

The Portland,OR radar (KRTX), 58 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Yamhill

When
June 13, 4:32 PM PST to 4:38 PM PST
Where
Yamhill County, 0.65 mi ESE of Mc Minnville to 0.83 mi ESE of Mc Minnville
Rating
EF1
Path length
0.25 mi
Path width
53 yd
Crop damage
$100,000
Reported by
Public
Coordinates
45.218, -123.187

A tornado touched down near the intersection of 14th St. and NE Kirby St. in McMinnville Oregon. Several 8-10 inch diameter trees were snapped at this location. The tornado continued Southeast for one block through a residential neighborhood with some tree damage noted. The tornado lifted a camper and deposited it over a chain link fence in a nearby industrial area and lofted 300 pound trellises. This damage was consistent with EF1 wind speeds. The tornado dissipated as it moved Southeast of 11th Ave and Lafayette. Some straight line wind damage was noted at a nearby park after this time.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyThe tornado archive for Oregon, 2013Warnings in Oregon, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457435.